cholinergic crisis


Also found in: Encyclopedia, Wikipedia.
An over-stimulation at a neuromuscular junction due to an excess of acetylcholine (ACh), as of a result of the inactivity (perhaps even inhibition) of acetylcholinesterase, caused by nerve gas, in patients with myasthenia gravis who have overdosed on cholinergic agents, or in surgical candidates, due to an excess of cholinesterase inhibitor given to reverse surgical muscle paralysis
Segen's Medical Dictionary. © 2012 Farlex, Inc. All rights reserved.

myasthenic crisis

Any of a number of clinical complexes characterized by an acute exacerbation of myasthenia gravis symptoms, which are divided into
Myasthenic crisis
Myasthenic crisis An acute ↑ in requirement for anticholinesterase therapy or refractoriness to same, diagnosed by a Tensilon test, with transient ↓ of symptoms
Cholinergic crisis An acute ↓ in the need for anticholinesterase medication, resulting in 'overmedication' with the customary doses; the Tensilon test exacerbates this form of myasthenic crisis; cholinergic crises may be either
• Muscarinic crisis Abdominal pain, diarrhea, nausea, vomiting, lacrimation, blurred vision, bronchial hypersecretion due to parasympathetic hyperresponse
• Nicotinic crisis Muscle weakness, fasciculations, cramping and dysphagia, due to overdepolarization at the neuromuscular junction.  See Tensilon test  . ;.
McGraw-Hill Concise Dictionary of Modern Medicine. © 2002 by The McGraw-Hill Companies, Inc.

cholinergic crisis

A state caused by over-activity of ACETYLCHOLINE due to overdosage of drugs that block the enzyme that inactivates acetylcholine (ANTICHOLINESTERASE drugs). There is muscle twitching and paralysis, sweating, salivation and pallor and the pupils are very small. These are the effects of military ‘nerve gases’.
Collins Dictionary of Medicine © Robert M. Youngson 2004, 2005
References in periodicals archive ?
* The majority of maternal deaths occurred during the acute cholinergic crisis and intermediate syndrome phases of organophosphate poisoning.
* Be prepared for delayed presentation after recovery from the acute cholinergic crisis.
The intermediate syndrome, which occurs 24 to 96 hours after acute cholinergic crisis is characterised by the following clinical features like inability to lift the neck and sit or stand up, weakness in motor cranial nerves, proximal muscle weakness, areflexia and respiratory paralysis.
Cholinergic crisis develops due to too much acetylcholine on the cholinergic receptors.
Type II Paralysis or Intermediate Syndrome: It follows the intense cholinergic crisis of organophosphorus poisoning and occurs in up 20%-50% of cases depending on the severity of poisoning, its duration, and on the type of organophosphorus compound.
Patients can experience either a cholinergic crisis or a myasthenic crisis.
Severe overdoses produce a condition called cholinergic crisis, which may mimic an exacerbation of the disease.
During the acute cholinergic crisis, respiratory embarrassment is due to bronchorrhoea, bronchospasm, respiratory muscle weakness and central nervous system depression with loss of central respiratory drive.
Sever intoxication (cholinergic crisis) may lead to death if not treated timely with antidotes (atropine and pralidoxime).